Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

'Don't mix SSRIs and NSAIDs'

  • Comment
Taking selective serotonin reuptake inhibitors in combination with non-steroidal anti-inflammatory drugs like ibuprofen can significantly increase the risk of stomach bleeding, warn researchers.

Taking selective serotonin reuptake inhibitors in combination with non-steroidal anti-inflammatory drugs like ibuprofen can significantly increase the risk of stomach bleeding, warn researchers.

A meta-analysis of four studies, involving more than 153,000 patients, suggests that one in every 106 patients taking the combination will be admitted with bleeding over the course of a year.

Review author Dr Yoon Loke, clinical pharmacologist at the University of East Anglia, said: 'If you have a history of stomach ulcers or indigestion then SSRIs may not be the best choice for treating your depression.

He added that paracetamol 'may be a safer choice' for patients on SSRIs in need of painkillers.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.